HealthBoards

HealthBoards (https://www.healthboards.com/boards/)
-   High & Low Blood Pressure (https://www.healthboards.com/boards/high-low-blood-pressure/)
-   -   Hyponatrremia from HCTZ (https://www.healthboards.com/boards/high-low-blood-pressure/711813-hyponatrremia-hctz.html)

Paisley42 09-09-2009 04:23 PM

Hyponatrremia from HCTZ
 
I have been on HCTZ in conjunction with atenolol and lisinopril for about 10 years to control my blood pressure. During the last 4 weeks I began having intense muscle spasms throughout my body, muscle twitching which was actually visible, weakness, lightheadedness, and a significant drop in blood pressure (80/50). I ended up in the ER on Sunday. Lab work revealed a low sodium level and slightly low magnesium. Potassium was normal. I was admitted to the hospital, infused with sodium and magnesium the Sunday I was admitted. Both IV's were discontinued after a short time. The HCTZ was stopped. I spent two days in the hospital having a blood panel drawn daily. Slowly the levels were rising but were still below normal. I was discharged and an appointment was set up with my primary care physician for tomorrow (Thursday) for another draw to make sure my levels are continuing to rise. In the meantime, my bp remains quite low with readings between 99/60 to 80/50. I am still on the atenolol.

Has anyone had a similar experience? It's about 7:30 PM here and my bp reading is 96/60. I'm due for another 25 mg of atenolol in an hour but am concerned about taking it; in fact, I think I'm going to skip it.

Paisley

jenshops 09-11-2009 06:19 AM

Re: Hyponatrremia from HCTZ
 
I was on lisinopril/HCTZ, it was the higher dosage.When I took the whole pill it dropped the bp to 89/60 and upped the heart to 140 so I cut it in half.That worked for about 5mo. keeping the bp around 115/70 and the heart rate around 115. Unfortunately, I started getting weak spells and suddenly even half the pill was lowering bp and upping heart too much so I'm on new medication for the 5th time. I did some research on the lisinopril and read a lot of bad stuff about it. Your bp is way too low, hopefully your dr. will change your dosages or meds.

Paisley42 09-11-2009 10:47 AM

Re: Hyponatrremia from HCTZ
 
Thanks for responding, jen. I've been off the HCTZ since my hospital stay Sunday and Monday. My sodium levels are gradually climbing again as is my bp. I had hyponatremia apparently from the HCTZ. A sudden drop in bp is one of the signs among others. When I went to my own doctor yesterday for the blood draw, he looked up my normal sodium value and it was 146, the high end of normal. When I went into the ER, it had dropped to 126 so a significant drop for me which probably accounted for how symptomatic I was.

While at the hospital and off the HCTZ, my sodium began climbing slowly about a point/day. My Dr. called this morning and yesterday's blood draw showed the sodium at 133, still climbing which is what we want to see. My bp is now a nice 177/76. I return next Friday for another blood panel to make sure the upward trend continues. I'm still quite weak which is to be expected, I guess.

Crazy thing -- I'd been on the HCTZ for 10+ years! All these medications we're ingesting which can have some significant and dangerous side effects.
I now take as little medication as possible!

Paisley

famnd 09-12-2009 12:21 AM

Re: Hyponatrremia from HCTZ
 
Glad your labs are going up but isn't your b/p a little high?

I'll focus on HCTZ which was my final drug after numerous drug reactions. Most people only need 12.5mg HCTZ according to most DR's. What is your dose?

I think HCTZ is a great drug for most of us, however one must be very vigilant in taking the drug. Dr's don't prepare us for possible side effects other than saying eat a banana.

I've gotten low sodium from HCTZ & low potassium but not serious enough to go to the ER. Most people think that one must go salt free while on HCTZ. I've had to increase my salt intake. Hopefully I can decrease my dose from 25mg to 12.5mg a day. 50mg is a dreadfully high dose. That would wipe me out even with my erratic b/p. There are a lot of posts concerning these potential side effects including the possibility. I keep a card with the symptoms handy so I can catch the symptoms early.

Do everything possible to avoid medications. There are significant potential side effects to every drug. I paid the ultimate price with Cozaar. I now have damaged knees, arms, and fingers. I have to wear elastic bandages to do any walking. It's a pain but it is better than not being able to walk at all. My blood count dropped as well. I hate being dependent on drugs.

BTW a HBP specialist told me that one can develop sideffects even after many years. He had one patient that had an allergic reaction to HCTZ after 15 yrs. I am allergic the dye in the pill so I have to have HCTZ prepared by a compound pharmacist. But after all is said it beats having a stroke!!! Fam

Paisley42 09-12-2009 06:00 AM

Re: Hyponatrremia from HCTZ
 
Oops, the bp was a typo -- should have been 117/76!

I was on 25 mg of HZTZ. I've been off it now completely for a week. It's now been a week since I went to the ER, and I'm still wiped out! I'd feel better (mentally), if I would feel better physically and know for sure that it was the HCTZ. The climb in numbers seems to be oh, so slow!

I will ingest as few meds as possible at this point!

Paisley


All times are GMT -7. The time now is 02:32 PM.